Consumer medicine information

TELFAST DECONGESTANT

Fexofenadine hydrochloride; Pseudoephedrine hydrochloride

BRAND INFORMATION

Brand name

Telfast Decongestant

Active ingredient

Fexofenadine hydrochloride; Pseudoephedrine hydrochloride

Schedule

S3

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using TELFAST DECONGESTANT.

SUMMARY CMI

TELFAST DECONGESTANT®

Consumer Medicine Information (CMI) summary

The full CMI on the next page has more details. If you are worried about using this medicine, speak to your doctor or pharmacist.

1. Why am I using Telfast Decongestant?

Telfast Decongestant contains the active ingredient fexofenadine hydrochloride and pseudoephedrine hydrochloride. Telfast Decongestant is used to relieve the symptoms of seasonal and perennial allergic rhinitis (including hayfever) with sinus/nasal congestion. For more information, see Section 1. Why am I using Telfast Decongestant? in the full CMI.

2. What should I know before I use Telfast Decongestant?

Do not use if you have ever had an allergic reaction to Telfast Decongestant or any of the ingredients listed at the end of the CMI. Talk to your doctor if you have any other medical conditions, take any other medicines, or are pregnant or plan to become pregnant or are breastfeeding. For more information, see Section 2. What should I know before I use Telfast Decongestant? in the full CMI.

3. What if I am taking other medicines?

Some medicines may interfere with Telfast Decongestant and affect how it works. A list of these medicines is in Section 3. What if I am taking other medicines? in the full CMI.

4. How do I use Telfast Decongestant?

  • Your pharmacist or doctor will tell you how much Telfast Decongestant you should take.
  • The recommended dose for adults and children over the age of 12 years, is one tablet 12 hourly.
  • Telfast Decongestant should be swallowed whole with a full glass of water, before a meal.
  • Do not take more than the dose your pharmacist or doctor has directed.

More instructions can be found in Section 4. How do I use Telfast Decongestant? in the full CMI.

5. What should I know while using Telfast Decongestant?

Things you should do
  • Tell any doctor, dentist or pharmacist you visit that you are using Telfast Decongestant.
  • Tell your doctor or pharmacist if you plan to become pregnant, are pregnant, or breastfeeding.
Things you should not do
  • Do not taken more than the recommended dose unless your pharmacist or doctor tells you to.
Driving or using machines
  • Telfast Decongestant may cause dizziness or light-headedness in some people. If this happens, do not drive or operate machinery.
Drinking alcohol
  • Tell your doctor if you drink alcohol.
Looking after your medicine
  • Keep Telfast Decongestant in a cool dry place where the temperature is below 25°C.

For more information, see Section 5. What should I know while using Telfast Decongestant? in the full CMI.

6. Are there any side effects?

Common side effects include headache, dizziness, hallucinations, difficulty sleeping, fatigue, drowsiness, rapid heartbeat, dry mouth, nausea, loss of appetite, nervousness, restlessness, excitability, fear of anxiety and tremor. Serious side effects include symptoms of allergic reaction, including shortness or breath, difficulty breathing, swelling of any part of the face and body, rash, itching or hives on the skin, or urinary retention.

For more information, including what to do if you have any side effects, see Section 6. Are there any side effects? in the full CMI



FULL CMI

TELFAST DECONGESTANT®

Active ingredient(s): Fexofenadine hydrochloride/ pseudoephedrine hydrochloride


Consumer Medicine Information (CMI)

This leaflet provides important information about using Telfast Decongestant. You should also speak to your doctor or pharmacist if you would like further information or if you have any concerns or questions about using Telfast Decongestant.

Where to find information in this leaflet:

1. Why am I using Telfast Decongestant?
2. What should I know before I use Telfast Decongestant?
3. What if I am taking other medicines?
4. How do I use Telfast Decongestant?
5. What should I know while using Telfast Decongestant?
6. Are there any side effects?
7. Product details

1. Why am I using Telfast Decongestant?

Telfast Decongestant contains two active ingredients - fexofenadine hydrochloride and pseudoephedrine hydrochloride.

Fexofenadine hydrochloride is an antihistamine which is used to help reduce allergic symptoms caused by a substance called histamine. Examples of these include: watery, itchy eyes, sneezing and runny nose.

Pseudoephedrine hydrochloride is a decongestant that works by reducing the amount of fluids in your upper respiratory tract, such as your nose, nasal passages and sinus, which can make it hard to breathe.

Telfast Decongestant is used to relive the symptoms of seasonal and perennial allergic rhinitis (including hay fever) with sinus/nasal congestion. Symptoms of this can include: nasal and sinus congestion, sneezing, itchy and runny nose, watery eyes and an itchy throat.

2. What should I know before I use Telfast Decongestant?

Warnings

Do not use Telfast Decongestant if you have:

  • you are allergic to fexofenadine hydrochloride, pseudoephedrine hydrochloride or terfenadine or any of the ingredients listed at the end of this leaflet.
  • Always check the ingredients to make sure you can use this medicine.
  • very high blood pressure
  • severe coronary artery disease (heart disease caused by poor blood flow or narrowing of the blood vessels of the heart)
  • narrow angle glaucoma
  • urinary retention
  • urinary retention related to urethroprostatic (bladder and prostate) disorders
  • a sensitivity to adrenergic events (symptoms include insomnia, dizziness, weakness, tremor or irregular heartbeat)
  • taken or stopped taking monoamine oxidase inhibitors (medicines used to treat depression) in the last 14 days.
  • history of seizures

Do not give this medicine to a child under the age of 12 years, unless your doctor has told you to.

If you are unsure whether you should start taking this medicine, talk to your pharmacist or doctor.

Check with your doctor if you have any of the following conditions:

  • high blood pressure
  • hyperthyroidism (overactive thyroid gland)
  • diabetes including diabetes mellitus
  • heart disease and poor blood flow in the blood vessels of the heart
  • glaucoma (high pressure in the eyes)
  • prostate problems (including prostatic hypertrophy)
  • liver or kidney disease
  • hyperreactivity or sensitivity to ephedrine
  • psychosis
  • onset or worsening of headache

Tell your dentist, pharmacist or doctor if you plan to have surgery. If you have not told your dentist, pharmacist or doctor about any of the above, tell them before you take this medicine.

Your pharmacist or doctor has more information on medicines to be careful with or to avoid while taking this medicine.

During treatment, you may be at risk of developing certain side effects. It is important you understand these risks and how to monitor for them. See additional information under Section 6. Are there any side effects?

Pregnancy and breastfeeding

Pseudoephedrine is excreted in breast milk.

Do not take this medicine if you are pregnant or plan to become pregnant. If you become pregnant while talking this medicine, stop taking it and tell your pharmacist or doctor immediately.

This medicine is not recommended to be used during pregnancy. Your pharmacist or doctor will discuss the benefits and possible risks of taking the medicine during pregnancy.

Tell your pharmacist or doctor if you are breastfeeding or planning to breastfeed.

Your pharmacist or doctor will discuss the risks and benefits of taking it if you are breastfeeding or planning to breastfeed.

3. What if I am taking other medicines?

Tell your doctor or pharmacist if you are taking any other medicines, including any medicines, vitamins or supplements that you buy without a prescription from your pharmacy, supermarket or health food shop.

Some medicines and Telfast Decongestant may interfere with each other. These include medicines used to treat:

  • depression
  • high blood pressure
  • heart conditions
  • urinary tract infections and bladder problems
  • behavioural disorders
  • congestion (phenylephrine)
  • appetite suppressors
  • narrowing blood vessels (medicines administered through the mouth or nose)

These medicines may be affected by Telfast Decongestant, or may affect how well it works. You may need to use different amounts of your medicine or you may need to take different medicines. Your pharmacist or doctor will advise you.

Your pharmacist or doctor has more information on medicines to be careful with or to avoid while taking this medicine.

Check with your doctor or pharmacist if you are not sure about what medicines, vitamins or supplements you are taking and if these affect Telfast Decongestant.

4. How do I use Telfast Decongestant?

How much to take

  • Your pharmacist or doctor will tell you how much Telfast Decongestant you should take.
  • The recommended dose for adults and children over the age of 12 years, is one tablet 12 hourly.
  • Do not take more than the dose your pharmacist or doctor has directed.
  • Follow the instructions provided and use Telfast Decongestant until your doctor tells you to stop.
  • Talk to your pharmacist or doctor if you are unsure what dose to take.

When to take Telfast Decongestant

  • Telfast Decongestant should be taken before a meal.
  • You should take the dose at about the same time each day.
  • You should avoid taking Telfast Decongestant with or after a high fat meal.

How to take Telfast Decongestant

Telfast Decongestant should be swallowed whole with a full glass of water.

If you forget to take Telfast Decongestant

Telfast Decongestant should be used regularly at the same time each day.

If it is almost time for your next dose, skip the dose you missed and take your next dose when you are meant to. Otherwise, take it as soon as you remember, and then go back to taking it as you would normally.

Do not take a double dose to make up for the dose you missed.

This may increase the change of getting an unwanted side effect.

If you are unsure what to do, ask your pharmacist or doctor. If you have trouble remembering when to take your medicine, ask your pharmacist for some hints.

If you use too much Telfast Decongestant

If you think that you have used too much Telfast Decongestant, you may need urgent medical attention.

You should immediately:

  • phone the Poisons Information Centre
    (by calling 13 11 26), or
  • contact your doctor, or
  • go to the Emergency Department at your nearest hospital.

You should do this even if there are no signs of discomfort or poisoning.

5. What should I know while using Telfast Decongestant?

Things you should do:

Talk to your pharmacist or doctor if your symptoms don't improve.

Tell all the doctors, dentists and pharmacists who are treating you that you are taking Telfast Decongestant. This is important if you are about to be started on any new medicine or if you are having any type of surgery.

If you plan to have surgery that needs a general anaesthetic, tell your doctor or dentist that you are taking this medicine.

If you become pregnant while you are taking this medicine, stop taking it and tell your pharmacist or doctor immediately.

Be careful if you are elderly, unwell or taking other medicines.

Some people may experience side effects such as drowsiness, confusion, dizziness and unsteadiness, which may increase the risk of a fall.

Pseudoephedrine can lead to positive results in sport doping tests.

Call your doctor straight away if you:

  • Do not feel well while you are taking Telfast Decongestant

Things you should not do:

  • Do not taken more than the recommended dose unless your pharmacist or doctor tells you to
  • Do not give this medicine to anyone else, even if they have the same condition as you
  • Do not take Telfast Decongestant to treat any other complaints unless your pharmacist or doctor tells you to

Driving or using machines

Be careful before you drive or use any machines or tools until you know how Telfast Decongestant affects you.

Telfast Decongestant may cause dizziness or light-headedness in some people.

If this happens, do not drive or operate machinery.

Make sure you know how you react to it before you drive a car, operate machinery, or do anything else that could be dangerous if you are dizzy.

Drinking alcohol

Tell your doctor if you drink alcohol.

Looking after your medicine

Follow the instructions in the carton on how to take care of your medicine properly.

Keep your tablets in the original pack until it is time to take them.

Store it in a cool dry place away from moisture, heat or sunlight where the temperature is below 25 degrees C; for example, do not store it:

  • in the bathroom or near a sink, or
  • in the car or on window sills.

Keep it where young children cannot reach it.

Getting rid of any unwanted medicine

If you no longer need to use this medicine or it is out of date, take it to any pharmacy for safe disposal.

Do not use this medicine after the expiry date.

6. Are there any side effects?

Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking Telfast Decongestant.

This medicine helps most people with allergic rhinitis (hayfever) and sinus/nasal congestion, but it may have unwanted side effects in some people.

All medicines can have side effects. If you do experience any side effects, most of them are minor and temporary. However, some side effects may need medical attention.

See the information below and, if you need to, ask your doctor or pharmacist if you have any further questions about side effects.

Children and people over 65 years of age may have an increased chance of getting side effects.

Less serious side effects

Less serious side effectsWhat to do
General well-being related
  • difficulty sleeping
  • fatigue
  • rapid heart beat
  • dry mouth
  • nausea
  • loss of appetite (anorexia)
  • nervousness
  • excitability
  • restlessness
  • fear of anxiety
  • tremor
Nervous system-related:
  • headache
  • drowsiness
  • dizziness
  • hallucinations
Speak to your doctor if you have any of these less serious side effects and they worry you.

Serious side effects

Serious side effectsWhat to do
Allergy related:
  • shortness of breath
  • wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin
Other:
  • urine retention
Call your doctor straight away, or go straight to the Emergency Department at your nearest hospital if you notice any of these serious side effects.

Other side effects (frequency unknown)

Other side effects (frequency unknown)What to do
Psychiatric related:
  • anxiety
  • hallucination
  • inability to sleep
  • nervousness symptoms such as irritable mood, increased activity or restlessness
  • low self-esteem
  • racing thoughts, talking fast and distractibility
Call your doctor straight away, or go straight to the Emergency Department at your nearest hospital if you notice any of these side effects.
Nervous system related:
  • seizures
  • stroke
  • headache
  • dizziness
  • shaking known as tremors
  • sleepiness
Heart related:
  • fast or irregular heart beats known as palpitations
  • high blood pressure
  • abnormal fast heart beat (fast or irregular)
Stomach related:
  • feeling unwell
  • vomiting
  • dry mouth
  • decreased appetite
  • inflammation of the colon symptoms include diarrhoea, stomach pain
Breathing related:
  • shortness of breath
Skin and tissue related:
  • rash
  • hives symptoms include itchy swellings on the skin
  • itching
  • excessive sweating
Kidney related:
  • difficulty passing urine
  • pain when passing urine
Immune system related:
  • allergic reaction
Administration site and other:
  • tiredness
  • thirst
  • unusual weakness
  • chest pain

Tell your doctor or pharmacist if you notice anything else that may be making you feel unwell.

Other side effects not listed here may occur in some people.

Reporting side effects

After you have received medical advice for any side effects you experience, you can report side effects to the Therapeutic Goods Administration online at www.tga.gov.au/reporting-problems. By reporting side effects, you can help provide more information on the safety of this medicine.

Always make sure you speak to your doctor or pharmacist before you decide to stop taking any of your medicines.

7. Product details

This medicine is only available with a doctor's prescription.

What Telfast Decongestant contains

Active ingredient
(main ingredient)
Fexofenadine hydrochloride
Pseudoephedrine hydrochloride
Other ingredients
(inactive ingredients)
microcrystalline cellulose
pregelatinised maize starch
croscarmellose sodium
magnesium stearate
carnauba wax
stearic acid
colloidal anhydrous silica
OpadryYS-1-7006 Clear

Do not take this medicine if you are allergic to any of these ingredients.

What Telfast Decongestant looks like

Telfast Decongestant tablets have two layers, are capsule shaped, film coated tablets. One half (lengthwise) of the tablet is off white, and the other half is tan in colour. The off white half of the tablet is marked with "06/012D".

Telfast Decongestant tablets are available in packs of 2, 6 and 10 tablets.

Aust R 72552

Who distributes Telfast Decongestant

Sanofi Consumer Healthcare
87 Yarraman Place
Virginia
Qld 4014 Australia

This leaflet was prepared in October 2021.

® Registered Trademark

telfast-d-ccdsv4-cmiv6-08oct21

Published by MIMS November 2021

BRAND INFORMATION

Brand name

Telfast Decongestant

Active ingredient

Fexofenadine hydrochloride; Pseudoephedrine hydrochloride

Schedule

S3

 

1 Name of Medicine

Fexofenadine hydrochloride and pseudoephedrine hydrochloride.

2 Qualitative and Quantitative Composition

Each Telfast Decongestant tablet contains 60 mg of fexofenadine hydrochloride in an immediate release formulation and 120 mg of pseudoephedrine hydrochloride in a wax matrix for sustained release.
For the full list of excipients, see Section 6.1 List of Excipients.

3 Pharmaceutical Form

Telfast Decongestant tablets are bi-layer, capsule shaped, film coated tablets with one half (lengthwise) white to off-white and the other half tan. The white half of the tablet is debossed with "06/012D".

4 Clinical Particulars

4.1 Therapeutic Indications

For the relief of the symptoms of allergic rhinitis with nasal congestion when both the antiallergic properties of fexofenadine hydrochloride and the decongestant activity of pseudoephedrine hydrochloride are required.

4.2 Dose and Method of Administration

For adults and children over the age of 12 years, the recommended dosage of Telfast Decongestant is one tablet 12 hourly. The tablet should be swallowed whole and administration with or after a high fat meal should be avoided.
The safety and efficacy of Telfast Decongestant in patients under the age of 12 years has not been established.
Dosage adjustment is not required in the elderly or in patients with hepatic impairment. However, for renally impaired patients, a dose of one tablet once daily is recommended as a starting dose (see Section 4.4 Special Warnings and Precautions for Use).
The maximum tolerated dose of Telfast Decongestant has not been established.

4.3 Contraindications

Telfast Decongestant is contraindicated in patients with a known hypersensitivity to fexofenadine, pseudoephedrine, terfenadine or any excipient.
Pseudoephedrine and thus Telfast Decongestant is contraindicated in the following patients:
Patients with severe hypertension or severe coronary artery disease, narrow angle glaucoma, urinary retention or those who have shown sensitivity to adrenergic events (manifestations include insomnia, dizziness, weakness, tremor or arrhythmia).
Patients with urinary retention related to urethroprostatic disorders.
Patients receiving monoamine oxidase (MAO) inhibitors or patients who have received MAO inhibitors in the previous 14 days (see Section 4.4 Special Warnings and Precautions for Use).
Patients with a history of seizures.
Patients using other vasoconstrictor agents used as nasal decongestants, whether administered orally or nasally (see Section 4.4 Special Warnings and Precautions for Use).

4.4 Special Warnings and Precautions for Use

Sympathomimetics, such as pseudoephedrine, should be used with caution in patients with diabetes mellitus, hypertension, heart disease, increased intraocular pressure, hyperthyroidism, prostatic hypertrophy, renal disease and hyperreactivity to ephedrine, stroke and psychosis.
Like some sympathomimetics amines, pseudoephedrine may produce CNS stimulation with convulsions or cardiovascular collapse. Patients should be informed that the inactive ingredients of Telfast Decongestant may be eliminated in the faeces in a form that may resemble the original tablet.
Treatment should be discontinued if patients develop:
Hypertension;
Tachycardia, palpitations, cardiac arrhythmias;
Any neurological symptoms such as onset or worsening of headache.
Neurological and psychiatric symptoms and irregular heartbeat have been reported after systemic administration of vasoconstrictors, especially with overdose (see Section 4.9 Overdose).

Use in renal impairment.

Pseudoephedrine should be used with caution in patients with renal disease as up to 90% of pseudoephedrine is excreted unchanged in the urine.

Use in the elderly.

Elderly patients may be more sensitive to the effects on the CNS.

Paediatric use.

Safety and effectiveness of Telfast Decongestant in children below the age of 12 years have not been established.

Effects on laboratory tests.

Related to pseudoephedrine component.

Athletes should be informed that treatment with pseudoephedrine hydrochloride can lead to positive results in doping tests.

Interference with serological testing.

Pseudoephedrine has the potential to reduce iobenguane I-131 uptake in neuroendocrine tumors, thus interfering with scintigraphy.

4.5 Interactions with Other Medicines and Other Forms of Interactions

As fexofenadine undergoes negligible hepatic biotransformation, it is unlikely to interact with other drugs through hepatic metabolism.
The pharmacokinetics of fexofenadine HCl and pseudoephedrine are not altered when both drugs are co-administered.
Co-administration of fexofenadine with erythromycin or ketoconazole has been found to result in a 2-3 times increase in the level of fexofenadine in plasma. The changes were not accompanied by any effects on the QT interval and were not associated with any increase in adverse events compared to the drugs given singly. Fexofenadine had no effect on the pharmacokinetics of erythromycin or ketoconazole.
Animal studies have shown that the increase in plasma levels of fexofenadine observed after co-administration of erythromycin or ketoconazole appears to be due to an increase in gastrointestinal absorption and either a decrease in biliary excretion or gastrointestinal secretion respectively.
Concomitant use of pseudoephedrine with antihypertensive drugs which interfere with sympathetic activity, such as methyldopa or reserpine, may reduce their antihypertensive effects.
Concomitant use of pseudoephedrine with sympathomimetic or vasoconstrictor agents may have an additive cardiovascular effect (see Section 4.4 Special Warnings and Precautions for Use).
The use of pseudoephedrine within 14 days of use or after discontinuation of use of a monoamine oxidase (MAO) inhibitor is contraindicated. Concomitant use of pseudoephedrine with monoamine oxidase inhibitors (MAOI) may lead to paroxysmal hypertension and hyperthermia, which can be fatal. (See Section 4.4 Special Warnings and Precautions for Use.)
Concomitant use of pseudoephedrine with tricyclic antidepressants may diminish or enhance the effect of pseudoephedrine.
Concomitant use of pseudoephedrine with digitalis, quinidine or tricyclic antidepressants may increase risk of arrhythmia.

4.6 Fertility, Pregnancy and Lactation

Effects on fertility.

In rat fertility studies, dose-related reductions in implants and increases in post implantation losses were observed at oral doses equal to or greater than 150 mg/kg of terfenadine respectively; these doses produced plasma AUC values of fexofenadine that were equal to or greater than three times the human therapeutic value respectively (based on a 60 mg twice daily fexofenadine HCl dose).
(Category B2)
Telfast Decongestant should not be used in pregnancy unless, in the physician's judgement, the potential benefits outweigh the potential risk to the fetus.
Reproductive toxicity of fexofenadine in animals was assessed through terfenadine exposure. No evidence of teratogenicity was observed in animal reproduction studies (rat and rabbit) when terfenadine was given at oral doses of up to 300 mg/kg/day throughout organogenesis, which corresponds to levels of systemic fexofenadine exposure 4- and 32-fold higher, respectively, than those anticipated in clinical use. Decreased pup weight and survival occurred in rats when terfenadine was given at oral doses of 150 mg/kg/day and above throughout pregnancy and lactation.
There are no studies in pregnant women exposed to fexofenadine alone or through the administration of terfenadine.
Pseudoephedrine is excreted in breast milk.
Fexofenadine is not recommended for nursing women unless, in the physician's judgment, the potential benefit to the patient outweighs the potential risk to the infant. There are no data on the content of human milk after administering fexofenadine. However, when terfenadine was administered to nursing mothers, fexofenadine was found to cross into human breast milk.
Exposure of rats to fexofenadine and terfenadine through the administration of terfenadine at dietary doses of 150 and 300 mg/kg/day throughout pregnancy and lactation (corresponding to systemic exposure at levels (AUC) approximately 3- and 6-fold higher than those anticipated in clinical use) caused decreased pup weight gain and survival. The relative risks of these effects from terfenadine or fexofenadine are unknown. Effects on pups exposed to fexofenadine only during lactation are unknown.

4.7 Effects on Ability to Drive and Use Machines

No data available.

4.8 Adverse Effects (Undesirable Effects)

Clinical trials.

Telfast Decongestant is generally well tolerated. In clinical pharmacokinetic trials, adverse events reported were similar to experience with fexofenadine in placebo controlled clinical trials and similar to effects attributable to pseudoephedrine hydrochloride.
In placebo controlled clinical trials with fexofenadine alone, the incidence of reported adverse events was similar to that observed with placebo. No apparent dose trends were revealed in adverse events.
Headache, fatigue, drowsiness, dizziness and nausea were reported commonly.
Events that have been reported during controlled trials with incidences less than 1% and similar to placebo and have been reported rarely during post-marketing surveillance include: nervousness, insomnia, sleep disorders or paroniria. In rare case, rash, urticaria, pruritus and hypersensitivity reactions with manifestations such as angioedema, chest tightness, dyspnoea, flushing and systemic anaphylaxis have been reported.
Common reactions reported with pseudoephedrine include insomnia, dry mouth, nervousness, nausea, anorexia and palpitations. Headaches, drowsiness, excitability, restlessness, dizziness, weakness may occur. Tachycardia, pressor activity/hypertension, cardiac arrhythmias, acute generalized exanthematous pustulosis (AGEP), urinary retention and ischemic colitis have been reported. Sympathomimetic drugs have also been associated with untoward effects such as fear, anxiety, tenseness, tremour, hallucinations, seizures, pallor, respiratory difficulty, difficulty in micturition and cardiovascular collapse. Manic symptoms such as insomnia, high or irritable mood, inflated self-esteem, increased activity or restlessness, racing thoughts, rapid speech, and distractibility have been reported.

Post-marketing.

Psychiatric disorders.

Frequency not known: Anxiety, agitation, hallucination, nervousness, manic symptoms such as insomnia, high or irritable mood, inflated self-esteem, increased activity or restlessness, racing thoughts, talking fast, and distractibility.

Nervous system disorders.

Frequency not known: Stroke, headache, seizures, dizziness, somnolence, tremor.

Cardiac disorders.

Frequency not known: Palpitations, arrhythmia, tachycardia.

Vascular disorders.

Frequency not known: Hypertension.

Gastrointestinal disorders.

Frequency not known: Nausea, vomiting, dry mouth, decreased appetite, ischemic colitis.

Immune system disorders.

Frequency not known: Hypersensitivity reactions.

Respiratory, thoracic and mediastinal disorders.

Frequency not known: Dyspnea.

Skin and subcutaneous tissue disorders.

Frequency not known: Rash, urticaria, pruritus, hyperhidrosis, acute generalized exanthematous pustulosis (AGEP).

Renal and urinary disorders.

Frequency not known: Dysuria, urinary retention.

General disorders and administration site.

Frequency not known: Thirst, fatigue, asthenia, chest pain.

Reporting suspected adverse effects.

Reporting suspected adverse reactions after registration of the medicinal product is important. It allows continued monitoring of the benefit-risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions at www.tga.gov.au/reporting-problems (Australia) or https://nzphvc.otago.ac.nz/reporting/ (New Zealand).

4.9 Overdose

In the case of an overdose, standard measures to remove any unabsorbed drug should be considered. Haemodialysis is not an effective means of removing fexofenadine from blood. Excretion of pseudoephedrine is increased by lowering the pH of the urine. Symptomatic and supportive treatment is recommended. If sympathomimetic amines are necessary, caution should be used in the presence of pseudoephedrine.

Fexofenadine.

Most reports of overdose with fexofenadine hydrochloride have provided limited information. However, dizziness, drowsiness and dry mouth have been observed.
Single doses of fexofenadine of up to 800 mg, twice daily doses of up to 690 mg for one month and four times daily doses of 240 mg for one year were studied in healthy subjects without the development of clinically significant adverse events as compared to placebo.

Pseudoephedrine.

The expected pharmacological effects in cases of overdose would be caused by the sympathomimetic properties of pseudoephedrine affecting the nervous, psychiatric and cardiac systems.
For the pseudoephedrine component of Telfast Decongestant, information on acute overdose is limited to the marketing history of pseudoephedrine hydrochloride.
In very large doses, sympathomimetics may give rise to giddiness, headache, nausea, vomiting, sweating, thirst, tachycardia, precordial pain, irritability, convulsions, palpitations, hypertension, difficulty with micturition, muscular weakness and tenseness, anxiety, restlessness and insomnia. Many patients can present a toxic psychosis with delusions and hallucinations. Some may develop cardiac arrhythmias, circulatory collapse, coma and respiratory failure. Necessary measures should be taken to maintain and support respiration and circulation. Gastric lavage should be performed if indicated. Convulsions should be controlled with an anticonvulsant. Catheterisation of the bladder may be necessary. Alpha-adrenergic blockade may be required to treat hypertensive crises and beta-adrenergic blockade for the control of supraventricular dysrhythmias. The elimination of pseudoephedrine can be accelerated by acid diuresis or by dialysis.
For information on the management of overdose, contact the Poisons Information Centre on 131126 (Australia) or the National Poisons Centre on 0800 POISON or 0800 764 766 (New Zealand).

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Mechanism of action.

The antihistaminic effects of fexofenadine have been demonstrated in animal systems in vitro and in vivo. Oral administration of fexofenadine to guinea pigs indicated that fexofenadine antagonised histamine-induced skin wheals in a dose-dependent manner. Fexofenadine and terfenadine antagonised the contractile effects of histamine in the guinea pig ileum in vitro. In this model fexofenadine was found to be a more selective histamine antagonist than terfenadine.
Fexofenadine inhibited antigen-induced bronchospasm in sensitised guinea pigs and, at high doses (> 100-fold higher than those required for antihistaminic activity), inhibited histamine release from peritoneal mast cells of the rat. In laboratory animals, no anticholinergic or alpha-1-adrenergic receptor blocking effects were observed. Radio-labelled tissue distribution studies in rat indicated that fexofenadine does not cross the blood-brain barrier.
Fexofenadine is not associated with significant ECG abnormalities. Studies have shown that fexofenadine does not affect the action potential or ion channel currents (IK, ICa, INa) in either guinea pig or neonatal rat myocytes. Fexofenadine was 583 times less potent than terfenadine in blocking a delayed rectifier potassium channel cloned from human heart. Additionally, doses of fexofenadine ten times greater than the dose of terfenadine that produces prolongation of QTC intervals do not prolong QTC intervals in anaesthetised rabbits and conscious dogs.
Pseudoephedrine is an orally active sympathomimetic amine which exerts a decongestant action on the nasal mucosa and is an effective agent for the relief of nasal congestion. Pseudoephedrine produces peripheral effects similar to those of ephedrine and central effects similar to, but less intense than, amphetamines. It has the potential for excitatory side effects. At the recommended oral dose, it has little or no pressor effects in normotensive adults.

Clinical trials.

Administration of the combination tablet for approximately 2 weeks to 215 seasonal allergic rhinitis patients demonstrated no statistically significant increase in the mean QTC interval compared to the monotherapies administered alone.

5.2 Pharmacokinetic Properties

Fexofenadine HCl is rapidly absorbed into the body following oral administration, with Tmax occurring approximately 1-3 hours post-dose. Following administration of a single 60 mg oral dose to healthy volunteers, fexofenadine HCl was rapidly absorbed, with a mean Cmax of 209 nanogram/mL. Following the administration of single oral doses of 120 mg and 180 mg fexofenadine HCl, the mean Cmax values were approximately 427 nanogram/mL and 494 nanogram/mL, respectively.
The absolute bioavailability following fexofenadine HCl administration was estimated to be 33%. Co-administration with food has no clinically significant effect on the absorption of fexofenadine HCl.
The single and multiple dose pharmacokinetics of fexofenadine are linear for oral doses up to 120 mg bd. A dose of 240 mg bd produced a slightly greater than proportional increase (8.8%) in steady state area under the curve, indicating that fexofenadine pharmacokinetics are practically linear at daily doses between 40 mg and 240 mg. Fexofenadine is 60% to 70% bound to plasma proteins.
Fexofenadine undergoes negligible metabolism. Following a single radio-labelled 60 mg oral dose, approximately 80% and 11% of the total [14C]-fexofenadine dose was excreted in faeces and urine respectively.
The plasma concentration vs time profiles of fexofenadine follow a bi-exponential decline with a mean terminal elimination half-life ranging from 14 to 15 hours following multiple dosing.
The pharmacokinetics of fexofenadine in seasonal allergic rhinitis patients are similar to those in healthy subjects.
Studies indicated that females may be exposed to higher plasma levels than males, however, there was no indication of any difference in efficacy or in the frequency of adverse events reported. Elderly patients, patients with hepatic impairment and patients with cardiac disease exposed to fexofenadine by administration of terfenadine showed no statistically significant differences in pharmacokinetic parameters for fexofenadine compared to healthy individuals.
Although peak plasma level and half-life were increased 68% and 15% respectively in elderly patients and 54% and 19% respectively in patients with renal disease, regardless of disease severity, these levels are within the range of plasma levels shown to be tolerated in short term dose ranging trials.
The serum half-life of pseudoephedrine is approximately 4 to 8 hours. The elimination half-life may be decreased at urine pH < 6 and may be increased at urine pH > 8. About 43% to 96% of an administered dose is excreted unchanged in the urine, the remainder is apparently metabolised by the liver.
The pharmacokinetics of fexofenadine hydrochloride and pseudoephedrine hydrochloride are not altered when they are administered together.
Fexofenadine hydrochloride was rapidly absorbed with Tmax occurring at 2.1 hours and 1.7 hours post dose after multiple and single doses of Telfast Decongestant, respectively, in healthy volunteers. In the same studies, the Tmax after multiple and single dosing of pseudoephedrine hydrochloride was determined to be 4.8 hours and 5.5 hours respectively.

5.3 Preclinical Safety Data

Genotoxicity.

Fexofenadine showed no genotoxic activity in a series of assays for gene mutations and chromosomal damage.

Carcinogenicity.

There are no studies evaluating the carcinogenic or mutagenic potential of Telfast Decongestant.
The carcinogenic potential and reproductive toxicity of fexofenadine HCl were assessed using terfenadine studies. No evidence of carcinogenicity was observed when mice and rats were given daily oral doses of 50 and 150 mg/kg of terfenadine for 18 and 24 months, respectively; these doses resulted in plasma AUC values of fexofenadine that were two to four times the human therapeutic value (based on a 60 mg twice daily fexofenadine HCl dose).

6 Pharmaceutical Particulars

6.1 List of Excipients

Telfast Decongestant tablets also contain microcrystalline cellulose, pregelatinised maize starch, croscarmellose sodium, magnesium stearate, carnauba wax, stearic acid, colloidal anhydrous silica and Opadry-YS-1-7006 Clear.

6.2 Incompatibilities

No data available.

6.3 Shelf Life

Note.

The following optional standard text may be used in place of the shelf-life information in this section: 'In Australia, information on the shelf life can be found on the public summary of the Australian Register of Therapeutic Goods (ARTG). The expiry date can be found on the packaging.' If relevant, information on the in-use shelf life may be included in this section of the PI.

6.4 Special Precautions for Storage

Store below 25°C.

6.5 Nature and Contents of Container

Telfast Decongestant tablets are available in blister packs of 2, 6 and 10.

6.6 Special Precautions for Disposal

In Australia, any unused medicine or waste material should be disposed of by taking to your local pharmacy.

6.7 Physicochemical Properties

Fexofenadine is the carboxylic acid metabolite of terfenadine. It is an orally-active non sedating histamine H1-receptor antagonist that is administered as the hydrochloride salt in Telfast Decongestant. The chemical name is benzeneacetic acid, 4-[1-hydroxy-4-[4-(hydroxydiphenylmethyl)-1-piperidinyl]butyl]-α,α-dimethyl-, hydrochloride.
Fexofenadine occurs as a fine white to off-white powder. It is freely soluble in methanol, soluble in ethanol, slightly soluble in water (3.6 mg/mL) and only very slightly soluble in chloroform and hexane.
Pseudoephedrine hydrochloride is a white or off-white crystal or powder and is an orally active sympathomimetic amine which exerts a decongestant action on the nasal mucosa.

Chemical structure.

Fexofenadine HCl is an equimolar mixture of two enantiomers. It has the following structure:
The molecular formula is C32H39NO4.HCl and the molecular weight is 538.13.

CAS number.

Fexofenadine hydrochloride: 153439-40-8.
Pseudoephedrine hydrochloride: 345-78-8.

7 Medicine Schedule (Poisons Standard)

Pharmacist Only Medicine (Schedule 3).

Summary Table of Changes